Alabama, 2003

Damaging Wind in Alabama, July 22, 2003

July 22, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 22, 1:20 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 22, 1:20 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT TUE JUL 22 2003

FIRST ROUND OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH MCS MOVED
THROUGH EARLIER TODAY AND PROVIDED A COOL POOL WHICH HAS STABILIZED
OUR NORTHERN AREAS. CURRENT THINKING IS THAT ANY SEVERE WEATHER WHICH
MAY DEVELOP WILL BE CONFINED SOUTH OF THE LINE OF CONVECTION. THIS
LINE IS CURRENTLY MOVING THROUGH THE SOUTHERN SECTIONS OF THE CWA.
HOWEVER...STILL EXPECTING SHOWERS AND THUNDERSTORMS FOR ALL AREAS
ASSOCIATED WITH APPROACHING COLD FRONT. WILL GO WITH SCATTERED
WORDING FOR OUR NORTHERN COUNTIES AND LIKELY FOR OUR SOUTHERN TIER
FOR TONIGHT.

COLD FRONTAL PASSAGE SHOULD OCCUR OVERNIGHT BRINGING A NICE TREAT OF
COOLER AND DRIER AIR.  PLAN TO KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE SOUTH FOR WEDNESDAY AS FRONT SLOWLY MAKES ITS
WAY TO THE GULF.  THE REST OF THE WEEK LOOKS DRY AND PLAN ON NOT
INCLUDING ANY PRECIP CHANCES UNTIL SATURDAY. TEMPS WILL BE COOLER
THAN NORMAL JULY HIGH TEMPS.  LOW TEMPS ON WED AND THU NIGHT SHOULD
BE AROUND RECORD LOWS IN BHM AND MGM.  A NICE RELIEF INDEED.

THE UPPER LEVEL PATTERN OF RIDGE IN THE WEST AND TROUGH IN THE EAST
WILL CONTINUE THROUGHOUT THE FORECAST PERIOD.  ONLY MINOR CHANGES
ARE NOTICED.  ONCE TROUGH DIGS FURTHER SOUTH...IT WILL SLOWLY BEGIN
TO FLATTEN AS RETURN FLOW FROM THE GULF BRINGS IN A WARM AND MOIST
AIRMASS.  THIS WILL PROVIDE A TYPICAL SUMMERTIME WEATHER PATTERN OF
SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND WARMER HIGHS FOR THE
START OF THE WORK WEEK.

.PRELIMINARY NUMBERS...

BHM 68 84 62 86 65/ 50 30 00 00
MGM 72 87 65 88 67/ 70 50 00 00

.BHM...NONE.

KH/99
Hazardous weather outlook, Jul 22, 12:20 PM CST, 2 hours 37 minutes before
ALZ011>015-017>050-222100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

AN UNSTABLE AIRMASS AND AN ADVANCING COLD FRONT WILL KEEP A CHANCE
STRONG TO SEVERE SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THIS AFTERNOON...ESPECIALLY SOUTH OF INTERSTATE 20.  HOWEVER...AS THE
AFTERNOON PROGRESSES...THE THREAT OF SEVERE STORMS WILL GRADUALLY
GET LIMITED TO THE SOUTHERN PART OF THE STATE...AS A RAIN-
COOLED STABLE AIRMASS SPREADS OVER THE AREA FROM THE NORTH.  THE
PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP TODAY
WILL BE DAMAGING STRAIGHT LINE WINDS.

THE SEVERE WEATHER THREAT IS EXPECTED TO END IN THE EVENING...
ALTHOUGH SHOWERS AND THUNDERSTORMS MAY CONTINUE INTO THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY
AFTERNOON...ROUGHLY FROM SELMA...MONTGOMERY...AND AUBURN SOUTHWARD.
ONCE AGAIN...THE PRIMARY THREAT IS DAMAGING STRAIGHT LINE WINDS.

BEYOND WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER THIS AFTERNOON.

In the hours before

Special weather statement, Jul 22, 12:40 PM CST, 2 hours 17 minutes before
ALZ021-027>045-047-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
140 PM CDT TUE JUL 22 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 798...

  BIBB...CHILTON...CLAY...CLEBURNE...COOSA...
  GREENE...HALE...PERRY...RANDOLPH...TALLADEGA...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 798
WHICH IS IN EFFECT UNTIL 500 PM...

  AUTAUGA...CHAMBERS...DALLAS...ELMORE...LEE...
  LOWNDES...MACON...MARENGO...MONTGOMERY...SUMTER...
  TALLAPOOSA...
Special weather statement, Jul 22, 12:52 PM CST, 2 hours 5 minutes before
ALZ039-221945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT TUE JUL 22 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MARENGO COUNTY UNTIL 245 PM
CDT...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF MYRTLEWOOD...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MYRTLEWOOD...SWEET
WATER...THOMASTON AND MAGNOLIA THROUGH 245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3226 8809 3208 8810 3201 8755 3228 8753
Special weather statement, Jul 22, 1:41 PM CST, 1 hour 16 minutes before
ALZ021-027>045-047-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
241 PM CDT TUE JUL 22 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 798...

  AUTAUGA...BIBB...CHAMBERS...CHILTON...CLAY...
  CLEBURNE...COOSA...DALLAS...ELMORE...GREENE...
  HALE...MARENGO...PERRY...RANDOLPH...SUMTER...
  TALLADEGA...TALLAPOOSA...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 798
WHICH IS IN EFFECT UNTIL 500 PM...

  LEE...LOWNDES...MACON...MONTGOMERY...
Special weather statement, Jul 22, 1:59 PM CST, 58 minutes before
ALZ021-027>045-047-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
259 PM CDT TUE JUL 22 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 798...

  AUTAUGA...BIBB...CHAMBERS...CHILTON...CLAY...
  CLEBURNE...COOSA...DALLAS...ELMORE...GREENE...
  HALE...LEE...LOWNDES...MACON...MARENGO...
  MONTGOMERY...PERRY...RANDOLPH...SUMTER...TALLADEGA...
  TALLAPOOSA...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barbour

When
July 22, 2:57 PM CST
Where
Barbour County, Eufaula
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
31.883, -85.150

A few trees and power lines were blown down in Eufaula.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376683.